Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Tallahassee, FL

January 22, 1998Bay County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 22, 1998, 2:11 PM CST for Bay County, Florida. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 1998, 2:11 PM CST (20:11 UTC)
Expired
Jan 22, 1998, 3:15 PM CST
In force
64 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Bay County, FL

What was reported inside it

TimeReportWhereRemark
Jan 22, 3:15 PM CSTThunderstorm Wind 50Camp Flowers, FLStraight-line winds blew siding and roof off a residence at the intersection of Camp Flowers Road and Florida Highway 231 in northern Bay County. A few large pine trees were toppled. A small fire resulted from downed power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 12:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 222011 RRA
SVRTLH
FLC005-GMZ770-222115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EST THU JAN 22 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 315
PM CST (415 PM EST) FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN FLORIDA

   ...BAY COUNTY

FOR MARINE INTERESTS ON THE GULF COASTAL WATERS FROM 20 TO 50 NM
TO DESTIN TO APALACHICOLA

AT 209 PM CST... DOPPLER RADAR AT TALLAHASSEE INDICATED A LINE
OF SEVERE THUNDERSTORMS EXTENDING FROM BEAR BRUCE TO SUNNYSIDE AND
INTO THE ADJACENT COASTAL WATERS TO OVER 50 MILES OFFSHORE. THFE
STORMS ARE MOVING TO THE EAST AT 35 TO 40 MPH.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 8:45 AM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Jan 22, 8:45 AM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 AM EST THU JAN 22 1998

SURE IS NICE TO COME BACK AFTER THREE WEEKS AND HAVE TO DEAL WITH A
POTENTIAL SEVERE WEATHER SITUATION. KEVX RADAR SHOWS BOWING SQLN
ENTERING FAR WRN FL PNHNDL/S CTNRL AL ATTM...WHILE KTLH RADAR SHOWS
WDLY SCTD SHRA OUT AHD OF SQLN. HOWEVER...SFC WMFNT RMNS ACRS NRN
GULFMEX BASED ON LATEST OBS. KTLH RAOB SHOWS SMALL CAPE OF 500 TO
1000 J/KG FOR ELEVATED TSRA. EXPC SQLN TO CONT MOVG ENE OVR TOP OF
COOL SFC LYR AND WEAKEN...WHICH SHOULD LESSEN THREAT OF DMGG SFC
GUSTS...ALTHO POTENTIAL REMAINS FOR HAIL. FIRST INCLINATION WAS
THAT FL BIG BEND ZONES WOULD HAVE TO BE UPDATED TO RAISE PRECIP
CHC...BUT CURRENT THINKING IS THAT MAIN PRECIP WILL HOLD OFF UNTIL
EARLY EVENING. TECHNICALLY...SHOULD PROBABLY RAISE PRECIP CHC SINCE
I THINK RAIN WILL GET HERE BY 00Z...BUT SINCE NEW SET OF ZONES WILL
BE ISSUED BEFORE THEN...THINK 40 PCT SHOULD COVER IT UNTIL THEN. AS
FOR TEMPS...WILL HOPE WMFNT MAKES IT THRU SO TEMPS REACH AT LEAST
MID/UPR 60S.

MOORE

In the hours before

Special weather statement, Jan 22, 12:02 PM CST, 2 hours 9 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-221950-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
102 PM EST THU JAN 22 1998

A TORNADO WATCH HAS BEEN ISSUED FOR THIS AFTERNOON UNTIL 7 PM
EST...6 PM CST FOR THE FLORIDA PANHANDLE...WESTERN PORTIONS OF THE
FLORIDA BIG BEND...AND EXTREME SOUTHWEST GEORGIA.

A REGION OF STRENGTHENING LOW PRESSURE IS CURRENTLY LOCATED
IN SOUTHERN MISSISSIPPI AND EASTERN LOUISANA EXTENDING INTO
THE NORTHERN GULF OF MEXICO. PRECIPITATION BOUNDARIES FROM EARLIER
SHOWERS AND THUNDERSTORMS ACROSS THE FLORIDA PANHANDLE AND
SOUTHERN ALABAMA MAKE THE CONDITIONS RIGHT FOR SEVERE WEATHER
DEVELOPMENT THIS AFTERNOON ACROSS NORTHERN FLORIDA AND EXTREME
SOUTHWEST GEORGIA.

IN ADDITION...HEAVY RAINFALL WILL ACCOMPANY THIS STORMS AND MAY
CAUSE SOME LOCAL RIVERS TO REACH FLOOD STAGE AGAIN.

SPOTTER ACTIVATION IS REQUESTED.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 1:11 PM CSTSevere Thunderstorm WarningTAEWalton59 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.